Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Amarillo, TX

April 25, 2023Hartley County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 25, 2023, 5:58 PM CDT for Hartley County, Moore County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2023, 5:58 PM CDT (22:58 UTC)
Expired
Apr 25, 2023, 6:45 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hartley County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 4:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS54 KAMA 252258
SVRAMA
TXC205-341-252345-
/O.NEW.KAMA.SV.W.0013.230425T2258Z-230425T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
558 PM CDT Tue Apr 25 2023

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Moore County in the Panhandle of Texas...
  Eastern Hartley County in the Panhandle of Texas...

* Until 645 PM CDT.

* At 558 PM CDT, a severe thunderstorm was located 4 miles south of
  Hartley, or 17 miles south of Dalhart, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Hartley and Channing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 10259 3594 10260 3601 10201 3562 10199
TIME...MOT...LOC 2258Z 268DEG 25KT 3582 10240 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Muscha
2 follow-up statements
366 
WWUS54 KAMA 252325
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
625 PM CDT Tue Apr 25 2023

TXC205-341-252345-
/O.CON.KAMA.SV.W.0013.000000T0000Z-230425T2345Z/
Moore TX-Hartley TX-
625 PM CDT Tue Apr 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN MOORE AND EASTERN HARTLEY COUNTIES...

At 625 PM CDT, a severe thunderstorm was located 9 miles east of
Hartley, or 15 miles west of Dumas, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
western Moore and eastern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 10238 3596 10239 3601 10201 3566 10199
TIME...MOT...LOC 2325Z 264DEG 20KT 3583 10223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Muscha
275 
WWUS54 KAMA 252340
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
640 PM CDT Tue Apr 25 2023

TXC205-341-252349-
/O.EXP.KAMA.SV.W.0013.000000T0000Z-230425T2345Z/
Moore TX-Hartley TX-
640 PM CDT Tue Apr 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MOORE AND EASTERN
HARTLEY COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3569 10238 3596 10239 3601 10201 3566 10199
TIME...MOT...LOC 2339Z 268DEG 25KT 3583 10214 

$$

Muscha

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:59 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 25, 3:59 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
359 PM CDT Tue Apr 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 336 PM CDT Tue Apr 25 2023

Thunderstorms, some strong to severe, will be possible late this
afternoon through the evening in the Texas Panhandle. Rain and
possibly elevated thunderstorms will be possible through tonight in
the north and east.

Visible satellite is showing mostly sunny skies in the western stack
of counties, partly cloudy skies in the central Texas Panhandle, and
mostly cloudy skies in the central and eastern Oklahoma Panhandle. A
northwest-southeast oriented boundary can be discerned via surface
observations in the southwest. West of this boundary is
southwesterly winds, mostly sunny skies, and warmer temps/drier
dew points. East of this boundary is partly cloudy skies, warm to
cool temps, but dew points in the upper 40s/lower 50s.

A mid-level shortwave trough will move in this afternoon/early
evening, and with the cap potentially eroded via daytime heating,
convection is expected to develop in the northwest. At least with
this initial convection, surface-based CAPE should be in the 1000-
1500 J/kg range. 40-45 kts effective shear and strong directional
shear will allow storms to be well-organized, and if the upper-end
of the instability verifies, a supercell with large hail and strong
winds will be possible with initial activity. A tornado can't be
ruled out in this scenario, but relatively high LCLs will keep this
threat in check. After an hour or two, CAMs indicate upscale growth
potentially into a bow echo or an organized line this evening,
increasing the prominence of strong winds. This activity will
follow the moist side of the aforementioned boundary which will be
farther northeast from where it is now. As the bow/line moves
into the southeast Texas Panhandle, it will enter stronger low-
level moisture, lower LCLs, and stronger low-level shear (very
backed surface winds and a 25-40 kt low-level jet). Therefore,
tornadoes are more favored in the southeast from 8pm to Midnight.
Finally, there is a scenario where the previously mentioned
stronger LLJ/moisture transport could interact with a southward
pushing surface trough and develop additional convection/storm
training/backbuilding and produce some impressive rainfall totals
and potential for flooding/flash flooding.

The severe weather threat will be over once the storms move out of
the southeast. A cold front will enter the Oklahoma Panhandle toward
the end of the period and the chances for rain will pick back up in
the northwest. It will be possible that the cold front comes in
quicker than currently anticipated due to a barrier jet; have used
NBM 25th for the lows tonight.

Vanden Bosch

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 336 PM CDT Tue Apr 25 2023

For Wednesday through Wednesday evening, the closed upper level
low pressure system is expected to move from northeast New Mexico
Wednesday morning eastward across the northern Texas Panhandle
and into northern Oklahoma by Thursday morning. The latest 12Z
models continue in reasonable agreement with the track of this
storm system, with some differences noted in speed as the GFS
remains the fastest while the majority are slower. Since the
latest numerical weather models continue to converge on a track
across the northern Texas Panhandle Wednesday and Wednesday
evening, highest pops overall for Wednesday have been painted
across the Oklahoma Panhandle and eastern sections of the Texas
Panhandle with the overall lowest pops across the southwest Texas
Panhandle. The highest QPF totals for Wednesday will likely occur
over the OK Panhandle and eastern Texas Panhandle with a tight
gradient decreasing southwestward such that the lowest totals are
in the southwest Texas Panhandle. Refer to the latest WPC QPF
progs for more information on amounts, which were accepted and
incorporated into the grids after collaboration with WPC. A cold
front will continue moving across the region Wednesday, possibly a
bit faster. Lingering pops Wednesday night as the upper level
storm system moves begins to move into Oklahoma. Dry weather
returns Thursday and Thursday night. Another cold front and
associated upper level trof will likely impact the region late
Thursday night and Friday morning with gusty north winds in its
wake. Wind speeds may approach advisory levels on Friday given the
progged pressure gradient. The chance for precipitation has also
increased as medium range models are in better agreement with the
track of the upper level trof. only a minimal chance for light
showers as of this writing. NBM slight chance pops for that time
frame are plausible and were utilized in the grids. Generally
benign weather is anticipated Saturday through Tuesday along with
warmer temperatures Sunday through Tuesday. Finally, near to
below freezing temperatures seem probable across northwestern
sections of the area late Wednesday night into early Thursday
morning, and then again late Friday night into early Saturday
morning. Freeze Watches or Freeze Warnings may eventually become
necessary during the above mentioned time periods.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Tue Apr 25 2023

Current MVFR (IFR at KGUY) conditions will generally improve this
afternoon with each site reaching VFR sometime between 19z and 22z.
Thunderstorms will be possible at KDHT around 22z, and at KAMA
around 02z, but insufficient confidence precludes mention in the
TAF. Will introduce a mention later if confidence increases.
Thunderstorms are currently expected at KGUY around 23z and should
drop off by 03z. Will update timing when it becomes more clear. LIFR
will be possible starting as early as 23z lasting through the
period. However, insufficient confidence precludes mention in the
TAF. Will introduce a mention later if confidence increases. A cold
front will move in later this evening through tomorrow morning with
a change to northeasterly winds. There is a distinct possibility
that the cold front will move in quicker than anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  58  39  73 /  60  80  70  10
Beaver OK                  38  49  39  68 /  90  80  80  10
Boise City OK              35  46  31  71 /  80  90  50  10
Borger TX                  44  58  41  74 /  70  90  80  10
Boys Ranch TX              43  57  38  76 /  70  90  70  10
Canyon TX                  43  61  38  76 /  60  70  60  10
Clarendon TX               44  59  42  71 /  80  70  70  10
Dalhart TX                 37  52  32  72 /  70  90  60  10
Guymon OK                  37  48  36  70 /  80  90  70  10
Hereford TX                43  61  38  77 /  50  60  60  10
Lipscomb TX                39  51  40  68 /  80  80  90  10
Pampa TX                   42  55  41  70 /  70  90  80  10
Shamrock TX                42  58  42  70 /  70  80  80  10
Wellington TX              43  61  43  71 /  80  80  70  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....02
AVIATION...52
Hazardous weather outlook, Apr 25, 4:37 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
437 PM CDT Tue Apr 25 2023

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
437 PM CDT Tue Apr 25 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected through tonight across the Oklahoma
and Texas Panhandles. Some storms may become severe, with large
hail and damaging winds the primary hazards. Isolated tornadoes
cannot be ruled out through the evening hours. A Severe Thunderstorm
Watch is in effect for most of the area until 11 PM CDT. In
addition, the strongest storms will be capable of producing heavy
rainfall, which may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday into Wednesday evening
across the Oklahoma and Texas Panhandles. A storm or two will have
the potential to become severe in the southeast Texas Panhandle,
with large hail and damaging winds the primary hazards.

Temperatures may drop to near or below freezing across northwest
sections of the Oklahoma and Texas Panhandles late Wednesday night
into early Thursday morning and again late Friday night into early
Saturday morning. Freeze Watches or Freeze Warnings may be needed
during these time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 25, 3:12 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
312 PM CDT Tue Apr 25 2023

TXZ016-017-252045-
Randall TX-Deaf Smith TX-
312 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northwestern Randall
and east central Deaf Smith Counties through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Umbarger, or 15 miles west of Canyon, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Canyon, Umbarger, Mescalero Park, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 10231 3507 10234 3516 10192 3490 10187
TIME...MOT...LOC 2011Z 260DEG 18KT 3499 10219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ward
Special weather statement, Apr 25, 4:21 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT Tue Apr 25 2023

TXZ017-317-252200-
Palo Duro Canyon TX-Randall TX-
421 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of central Randall
County through 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Canyon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canyon, Lake Tanglewood, Mescalero Park and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 10213 3515 10181 3503 10163 3497 10163
      3481 10198
TIME...MOT...LOC 2121Z 236DEG 22KT 3494 10199

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Apr 25, 4:26 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
426 PM CDT Tue Apr 25 2023

TXZ001-006-252215-
Hartley TX-Dallam TX-
426 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sedan, or 11 miles northeast of Amistad, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 10304 3625 10259 3588 10258 3588 10304
TIME...MOT...LOC 2126Z 263DEG 25KT 3603 10300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Apr 25, 4:52 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Apr 25 2023

TXZ016-017-252230-
Randall TX-Deaf Smith TX-
452 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of western Randall and
eastern Deaf Smith Counties through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Umbarger, or 8 miles west of Canyon, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Hereford, Canyon, Lake Tanglewood, Mescalero Park, Buffalo
Lake, Dawn, Umbarger and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3479 10249 3511 10249 3512 10178 3479 10179
TIME...MOT...LOC 2152Z 272DEG 17KT 3500 10206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:12 PM CDTSpecial Weather StatementAMARandall33 min
Apr 25, 4:21 PM CDTSpecial Weather StatementAMARandall39 min
Apr 25, 4:26 PM CDTSpecial Weather StatementAMAHartley49 min
Apr 25, 4:52 PM CDTSpecial Weather StatementAMARandall38 min
Apr 25, 5:10 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall50 min
Apr 25, 5:32 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall58 min
Apr 25, 5:52 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Roberts68 min
Apr 25, 6:04 PM CDTSpecial Weather StatementAMASherman41 min
Apr 25, 6:29 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman46 min
Apr 25, 6:37 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman38 min
Apr 25, 6:50 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.